I had a mastectomy on my right breast in August 2008 I had 2 x 3 months of chemo followed by radiation 6 weeks and Herceptin for 1 year. My breast is very sore and the prosthesis seems to hurt and bra rubs against my skin so that I have to wear a man's handkerchief to stop the rubbing. If I pick up the puppy it hurts like mad and the bones feel very tender. I haven't taken pain killers as I think we can't keep on taking them. Does anyone advise taking pain killers and does Valium help. My doctor put me on Valium after the operation as she said it is not unusual for someone suffering a serious illness to be stressed. I too 10mls once a day for about 12 months then I cut it down to 5mls and now cut that in half to 2 1/2mls. I don't want to become addicted to it. Is it OK to take it long term ie 10mls and does this help the pain? I shouldn't think it would be connected. How long does the pain in the chest wall go on for?
Two years is a long time to be experiencing pain from a mastectomy .... I would think it would be more from some damage done by Radiation or something related to either scar tissue or muscle contraction. Having not taken anything for pain post-op it's hard to speak to the advisability of long term pain medication. I would rather be looking for the cause of the pain and doing something about that rather than relying on pain medication for years. If addiction were possible I would think that it may have already occurred if you've been on medication since 2008. I believe the skin discomfort may be either due to the Radiation OR the sensitivity caused by the nerve damage done during surgery. If this pain is so serious that you require pain medication (other than occasional over the counter meds) I would consult someone at a Pain Clinic and see if there are other options for relief. Regards .....
I think it is very strange, and even inappropriate, to place a patient on something as addicting as Valium, just in case they become/are anxious and without your actually experiencing those symptoms.
I think it's really great that you had the good sense to withdraw off it, and it is not for pain anyway, and just not indicated.
As for the pain in your breast/skin, I ditched my prothesis aftwer about 2 days, as it was not only really uncomfortable, (if a good fit) but 'agitating'. It was driving me nuts and I know the rubbing would have causes problems more and more, and I may have ended up like you with chronic pain.
So what I did is I just used 'nothing'. In the beginning II used those inserts they give you in the very beginning, the foam ones and I used them whenever I had to look presentable. (except they always moved around)
After that I just did not care and I wear a scarf around my neck.
I have the same thing with wigs, just cannot use one after the first time my scalp got all sore.
I think it is fine for you to use pain neds but I don't think you should because you should not have to put up with having this pain in the first place. it would be much better to remove the irritant, which I believe is the prostesis. (and be creative otherwise)
I have had perios of soreness even without having anything rub against my skin but this comes and goes and is not a chronic problem. ( a gentle cream helps with that, and massaging the area gently_
Anywat, these are my two cents. I would really give your absent breast area a rest. They say not using a prothesis causes all kinds of balance problems but it never did for me and my one breast is not that little.
It also really helped me to see a PT. (Physical therapist)
You don'y have to worry that they will rub your breast, but if you are always uncomfortable, you will be tense everywhere around that breast and in your arm and I am sure it isn't helping the blood flow. I cannot explin how a PT is helpful, a good one, but I was amazed how mucdh it helped. Katrin
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.